Tramadol is the generic name of a medication that is used to relieve pain. Its brand names are Ultram® and Ultram ER®. It is typically used in treating a patient who has pain that is moderate to severe in intensity.
Tramadol can be habit forming, and a person may experience unpleasant symptoms when discontinuing its use after a long period of use. For this reason, it may not make the best medication option for someone who has a history of drug addiction or abuse. Likewise, a person who has previously abused alcohol may be better off with another type of pain reliever.
Tramadol use may be contraindicated for those who have recently consumed alcoholic beverages—even in the absence of abuse—taken narcotics, taken sedatives, or used any type of illegal drug. A doctor may also decide to prescribe a different medication for those who are being treated with medications for mental health issues, anxiety disorders, or depression.
To avoid possible tramadol withdrawal symptoms, a patient should not stop taking it suddenly. A person who stops taking the medication suddenly may develop tremors, chills, and abnormal sweating. He may also hallucinate, experience anxiety, and have trouble breathing and/or sleeping. Nausea and diarrhea are also among the unpleasant effects of tramadol withdrawal.
The dosage level of tramadol may be directly related to the intensity of the withdrawal symptoms a person experiences when it is time to stop taking the medicine. A higher dosage may mean more intense withdrawal symptoms. The length of time a person took the drug may influence withdrawal symptoms as well. The best way to avoid tramadol withdrawal is by gradually stopping the medicine. It’s also best to take the medication exactly as a doctor prescribes it, without missing doses.
It is possible to treat tramadol withdrawal in an inpatient rehabilitation facility as well as on an outpatient basis. It may also be treated using rapid detox. A drug called buprenorphine, a type of opioid, is often used in helping people to discontinue tramadol without all of the symptoms normally associated with withdrawal from the medication. This drug is said to be both safe and effective.
Besides withdrawal symptoms, a person on this medication should also be aware of the symptoms of an overdose. They include drowsiness, fainting or near fainting, and weakness. An overdose may also cause clammy-feeling skin, an abnormally slow heart rhythm, and shallow breathing. It could even lead to a coma.